Discussions that mention toprol

High & Low Blood Pressure board


I was on Toprol 10 mg for a few years for moderate HBP- avg was like 150/85 but I have a very strong family history of stroke and HBP. the toprol brought it down rather quickly and it was normal for quite a while and then it started to climb again. So the dr put me on 25 mg. again , it worked for a while and then started climbing. the dr didn;t change anything and I recently changed drs and she didn't want to raise the toprol saying it made people tired at high doses. So she put me on enalapril- no weaning. it was awful. I didn't know it should be a gradual change and I had horrific headaches and vision changes. I was on it for 6 weeks and my BP climbed to 175/85 so she doubled the dose to 40. Now its been 2 weeks, I have horrific headaches every morning. and my BP was 149/96 Wednesday.

I go back on the 7th and I want to request another change but I don't know what to tell her. any suggestions? I'm not very old- 40 and I don't want to do the diarectic thing yet. The beta blocker was working for a while. My BP isn't horrible but with my family history I have to keep it under control or it will kill me. My mom had her first massive stroke at 50.

In addition I also wonder what my other syumptoms point to. Perhaps they are connected and maybe there is anouther underlying condition causing this rise. I have had numb toes for 6 months (happened before the med change) and the horrrible headaches, dizziness, and the HBP. I found I have a protruding disc but the neurosurgeon says its not connected to my toes. Is there a condition that I should be asking about that could be causing all these symptoms? I'm too young to be falling apart like this.
Hello Shelby,

Am sorry to learn of your problems and hope things will improve for you soon.

First off, I would agree that you are too young to be experiencing hypertension and I think you're smart to be asking yourself if anything else could be contributing to your condition. When relatively young people, like yourself, develop hypertension there is often a secondary condtion that is causing the high blood pressure (and yes, some of these secondary conditions can run in families and/or be "inherited"). The good news is that identification and treatment may lead to an outright cure of the hypertension. The bad news is that our physicians are not well versed in the detection and treatment of secondary hypertension. So, do as much reading as you can do, and perhaps seek out a specialist...a goooood specialist. Just because they are specialists does not guarantee they know what they are doing. As Ann Landers used to say, 1/2 of the doctors graduated at the top of their class...the other half graduated at the bottom!

Secondly, the fact that you went off of toprol without weaning makes me wonder if you might be experiencing rebound hypertension....perhaps other posters with experience in toprol withdrawal (or abrupt beta blocker withdrawal) will have something to offer here....but in the meantime you might want to do some reading about rebound hypertension as I suspect those "highs" you are getting may be a result of going off the toprol without tapering the dosage.

Were you ever on a diuretic? If not, why not? There are some things that one needs to watch for when taking a diurectic, but provided that you don't have a family history of diabetes, don't have allergies/asthma, don't have a history of gout, and follow some basic guidelines, diuretics can be effective for lowering blood pressure. (please note that I have listed only a few of the considerations).

Because you are so young, I think there may be an identifyable cause of your hypertension and I would hope you would investigate this further. But in the meantime, there are probably things you can do to help yourself...quit smoking if you smoke, lose weight if you have excess pounds, use the low sodium DASH eating plan, screen yourself thoroughly for sleep apnea, exercise, and get plenty of rest!!!

Do let us know how you are doing.

Take care.

Bethsheba